Try it
General Medicine · Cardiology: tachycardia-bradycardia syndrome
Sample itemA 76-year-old woman has episodes of fast palpitations alternating with dizziness, and one syncopal attack. Holter monitoring shows paroxysms of atrial fibrillation that end with pauses of 4.5 seconds. What is the best step before using rate-controlling drugs?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Permanent pacemaker implantation
Alternating fast and slow rhythms with post-conversion pauses define the tachycardia-bradycardia form of sick sinus syndrome. Drugs that control the fast phase would worsen the pauses, so a permanent pacemaker is placed first to allow safe rate control.
Option by option
A. Permanent pacemaker implantation (correct)
Correct. Pacing protects against the pauses and permits rate-controlling drugs afterwards.
B. Amiodarone loading dose
Amiodarone also slows sinus and AV nodal function and can worsen pauses.
C. Beta-blocker up-titration
A beta-blocker would deepen the sinus pauses and may cause syncope.
D. Verapamil infusion
Verapamil slows nodal function and would aggravate bradycardia and pauses.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Medicine questions
- EndocrinologyA 19-year-old with type 1 diabetes presents with vomiting, deep rapid breathing, fruity…
- ElectrolytesWhich is the earliest ECG change in hyperkalaemia?
- Infectious diseaseWhat is the drug of choice for Pneumocystis jirovecii pneumonia in a patient with advanc…
- NeurologyA chronic alcohol user is brought in confused, with nystagmus and an unsteady gait. What…